Missouri, 2004

Hail in Missouri, April 23, 2004

April 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 6:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 23, 6:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT FRI APR 23 2004

.DISCUSSION...
SHORT TERM SEVERE THREAT FOR SEVERE HAIL CONTINUES...AND HEAVY RAIN
IS CAUSING ADDTIONAL HYDROLOGICAL/FLOODING CONCERNS.

STRONG TO MARGINALLY SEVERE STORMS CONTINUE OVER THE AREA...MAINLY
OVER THE SOUTHERN TWO OR THREE TIERS OF COUNTIES. ADDITIONAL
ELEVATED SEVERE STORMS WILL CONTINUE (HAVE WARNING OUT EVEN NOW)
GIVEN DECENT VERTICAL SHEAR AND WIND VEERING WITH HEIGHT (FROM
850MB). AXIS OF MOISTURE CONVERGENCE EXTENDS FROM EAST CENTRAL OK
INTO SW MO...AND SCATTERED STORMS HAVE LINED UP ON THIS AXIS FROM
BARRY CO INTO EAST CENTRAL OK.  FLOODING PROBLEMS LOOK TO CONTINUE
INTO THE EVENING AS THE 850 FLOW INCREASES AGAIN WITH
PRESSURE/HEIGHT FALLS OVER THE CENTRAL PLAINS. THE INCREASED LOW
LEVEL FLOW MAY ALSO INCREASE THE SEVERE ELEVATED STORM THREAT AS
WELL. ALSO WORRIED ABOUT TRAINING STORMS AS THEY MOVE FROM NE OK
INTO SW MO EARLY THIS EVENING.

ANOTHER SURGE OF HEAVY RAIN IS LIKELY LATER TONIGHT INTO SATURDAY AS
THE 850MB FLOW INCREASES TO AROUND 45KTS. DEEP LAYER OF BACKED FLOW
WILL CONTINUE TO SUPPORT SOME ROTATION IN ELEVATED STORMS THROUGH
MIDDAY SATURDAY BEFORE FLOW THE STARTS TO VEER. PWATS AROUND 1.50
INCHES ON SAT ALONG WITH INCREASED DEEP SYNOPTIC SCALE LIFT...AND
INCREASED DIFFLUENT 300 MB FLOW BY EARLY SAT MORNING WILL PRODUCE
ADDTIONAL HEAVY RAINFALL. SFC WARM FRONT SHOULD LIFT NORTH AS THE
SFC LOW PASSES TO THE WEST...AND IT WILL BE INTERESTING TO SEE HOW
FAR NORTH THE WARM SECTOR CAN GET. ANTICIPATE THAT MOST OF THE
FORECAST AREA WILL BE IN THE WARM SECTOR BY LATE AFTERNOON AS A
NW-SE ORIENTED BOUNDARY MOVES THROUGH. EVEN IN THE WARM SECTOR...AM
NOT ANTICIPATING MUCH DESTABILIZATION ATTM...BUT THAT NEEDS TO BE
WATCHED CLOSELY. THE AMOUNT AND TYPE OF SEVERE WEATHER WILL BE
CLOSELY TIED TO THE AMOUNT OF AVAILABLE SOLAR INSOLATION WE CAN
GET.

FINALLY...THE SFC COLD FRONT ASSOCIATED WITH THE SFC LOW WILL PASS
THROUGH THE AREA SAT NIGHT.

&&

.AVIATION...

WILL KEEP SCATTERED CONVECTION IN THE TAFS FOR MUCH OF THE PERIOD
THROUGH SATURDAY. CEILINGS WILL VARY...BUT WILL GENERALLY KEEP
EITHER ON THE LOW END OF MVFR OR IFR THROUGH SAT MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM
CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG
AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY.
.KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT
FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES.

WFO SGF
Hazardous weather outlook, Apr 23, 7:10 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.

  THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF QUARTERS.
    TORRENTIAL RAINFALL.
    AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
  OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
  AND WESTERN PORTIONS OF THE OUTLOOK AREA.

  SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
  AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
  LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
  OVERNIGHT HOURS.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
  THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
  RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
  ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
  FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
  RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
  RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
  EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
  LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
  WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
  SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
  CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
  OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
  OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
  THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
  BEING THE MAIN THREATS.

  THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
  AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
  SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
  THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
  ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
  ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

IZZI

In the hours before

Local storm report, Apr 23, 4:21 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       5 E MONETT              36.92N 93.83W
04/23/2004  3.03 INCH        BARRY              MO   CO-OP OBSERVER

AL
Local storm report, Apr 23, 5:38 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            (UMN)MONETT             36.88N 93.90W
04/23/2004                   BARRY              MO   LAW ENFORCEMENT

            H HIGHWAY FLOODED

MMT
Local storm report, Apr 23, 6:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLOOD            MT VERNON               37.10N 93.83W
04/23/2004                   LAWRENCE           MO   TRAINED SPOTTER

            STANDING WATER ON FARM ROAD 2150 SOUTH OF ROUTE 60.

AL
Local storm report, Apr 23, 6:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            HURLEY                  36.93N 93.50W
04/23/2004                   STONE              MO   FIRE DEPT/RESCUE

            WATER RESCUE FOR 2 PEOPLE.

AL
Special weather statement, Apr 23, 6:44 PM CST, 31 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>104-010000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT FRI APR 23 2004

KSZ097-101-MOZ077-088>090-093>095-101>104-240700-
BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE-
MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD.
744 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 114...IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CHRISTIAN...DADE...GREENE...JASPER...LAWRENCE...
MCDONALD...NEWTON...STONE AND TANEY.

IN KANSAS:

CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...OZARK...PITTSBURG AND
SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Local storm report, Apr 23, 7:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             POWELL                  36.62N 94.18W
04/23/2004  0.75 INCH        MCDONALD           MO   CO-OP OBSERVER

            REPORTED BY CO-OP OBSERVER.

MMT

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
April 23, 7:15 PM CST
Where
Barry County, Wheaton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -94.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391518.